Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 38, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 11, 2023, 5:38 PM CDT for Jones County, Mississippi. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2023, 5:38 PM CDT (22:38 UTC)
- Expired
- Jul 11, 2023, 7:01 PM CDT
- In force
- 83 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 99 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
131
WGUS54 KJAN 112238
FFWJAN
MSC067-120045-
/O.NEW.KJAN.FF.W.0038.230711T2238Z-230712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
538 PM CDT Tue Jul 11 2023
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Jones County in southeastern Mississippi...
* Until 745 PM CDT.
* At 538 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain in Laurel. Between 2 and 3 inches of rain have fallen
in the area. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Laurel, Ellisville, Sandersville, Soso, Moselle, Eastabuchie,
Ovett, Tuckers Crossing, Mill Creek and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3174 8940 3181 8926 3182 8894 3143 8894
3143 8940
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
NF1 follow-up statement
336
WGUS74 KJAN 120001
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
701 PM CDT Tue Jul 11 2023
MSC067-120011-
/O.CAN.KJAN.FF.W.0038.000000T0000Z-230712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones MS-
701 PM CDT Tue Jul 11 2023
...FLASH FLOOD WARNING IS CANCELLED FOR JONES COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3174 8940 3181 8926 3182 8894 3143 8894
3143 8940
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:51 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 11, 3:51 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Jackson MS 351 PM CDT Tue Jul 11 2023 ...New DISCUSSION... .DISCUSSION... Issued at 349 PM CDT Tue Jul 11 2023 Tonight and Wednesday: Mid afternoon radar showed a cluster of storms across southwest and central Mississippi that will continue to shift east southeast through late afternoon and early evening. A few of the storms may become severe and produce damaging wind gusts. This activity will diminish this evening with the loss of daytime heating. Mid afternoon satellite imagery/RAP analysis showed a shortwave over southeast Oklahoma/southwest Arkansas. This shortwave will continue tracking east southeast through Wednesday. There is a growing consensus of models that suggest the shortwave will help develop storms tonight that will organize into an MCS and move into our Louisiana Parishes before sunrise. Models differ on the strength of this MCS but damaging wind gusts and locally heavy rain of two to three inches is expected is in fact the MCS develops. This rain and associated cloud cover will limit heating across our CWA. The latest guidance has trended cooler but forecast maximum temperatures Wednesday could be significantly cooler than currently forecast. Have opted to leave out mention of heat stress Wednesday but introduce a Limited threat of flash flooding in our HWO generally northwest to southeast from our delta region to our southeast most zones. In addition, differential heating along the outflow boundary from the MCS will result in the potential for isolated severe storms capable of damaging wind gusts across our northern zones during the afternoon and early evening hours. /22/ Wednesday night through the middle of next week... By Wednesday night, an upper jet lifts northward and deep layer shear greatly weakens. Steering flow should deflect severe storm chances to the north of our area. As heights rise and flow weakens, dangerous heat potential comes back into the equation. Prevailing southwesterly flow at the surface will keep PWATs >2 inches and dewpoints in the upper 70s to near 80, resulting in heat indices between 105 and 110 through at least late this week. This will have to be closely monitored for changes in dangerous heat potential, but for now, have opted to highlight an elevated risk area for areas west of I-55 and HWY 49 through Saturday. Heat looks to remain high as we are solidly into July and dangerous heat potential will have to be monitored, especially on days with little to no storm chances. Early to mid next week, a digging trough amplifies the pattern again and should bring storm chances back into the forecast. Flow does remain fairly weak aloft and the mesoscale environment will have to be assessed daily to determine severe potential and storm intensity./SAS/ && .AVIATION... (18Z TAFS) Issued at 1251 PM CDT Tue Jul 11 2023 Scattered to numerous TSRA will move across the area this aftn into early evening. Away from TSRA VFR conditions wl continue. VFR conditions wl prevail tonight through 09Z but latest guidance suggests a large area of TSRA wl affect the western and cntrl TAF sites with MVFR conditions after 09Z. This area of TSRA wl move ese across the area Wednesday morning maintaining MVFR conditions through the end of the TAF period. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 90 75 93 / 30 50 10 10 Meridian 73 92 74 91 / 30 60 10 20 Vicksburg 75 88 76 93 / 20 40 0 0 Hattiesburg 74 91 76 89 / 30 50 10 20 Natchez 75 92 75 94 / 30 30 0 10 Greenville 73 91 76 93 / 30 40 0 0 Greenwood 73 92 77 95 / 20 50 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/SAS20/22
Hazardous weather outlook, Jul 11, 4:24 AM CDT, 13 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 424 AM CDT Tue Jul 11 2023 ARZ074-075-LAZ007>009-MSZ018-019-025>052-056>058-120930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Smith-Jasper-Clarke- 424 AM CDT Tue Jul 11 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dangerous heat with maximum heat index values around 105 degrees is possible Wednesday. The heat will build through the end of the week and peak heat index values between 106 and 110 are possible Thursday, Friday, and Saturday. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ015-016-023>026-MSZ053>055-059>066-072>074-120930- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia- Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 424 AM CDT Tue Jul 11 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Isolated severe thunderstorms are possible during the afternoon and early evening hours. Some thunderstorms could produce damaging wind gusts and hail to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dangerous heat with maximum heat index values around 105 degrees is possible Wednesday. The heat will build through the end of the week and peak heat index values between 106 and 110 are possible Thursday, Friday, and Saturday. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 15 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jul 11, 3:05 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
305 PM CDT Tue Jul 11 2023
MSZ054-055-112045-
Copiah MS-Simpson MS-
305 PM CDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of northwestern Simpson
and northeastern Copiah Counties through 345 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallman, or near Crystal Springs, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hazlehurst around 310 PM CDT.
Crystal Springs and Gallman around 315 PM CDT.
Hopewell around 335 PM CDT.
Georgetown around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3186 9058 3205 9055 3205 9011 3182 9013
TIME...MOT...LOC 2003Z 273DEG 25KT 3198 9046
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, Jul 11, 3:11 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT Tue Jul 11 2023
MSZ062-112100-
Lincoln MS-
311 PM CDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of central Lincoln
County through 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Lincoln, or 8 miles southwest of Brookhaven, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brookhaven around 325 PM CDT.
Bogue Chitto around 330 PM CDT.
Enterprise around 340 PM CDT.
East Lincoln around 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3144 9063 3155 9063 3161 9062 3159 9024
3139 9024 3139 9035
TIME...MOT...LOC 2010Z 281DEG 20KT 3151 9056
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, Jul 11, 3:44 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
344 PM CDT Tue Jul 11 2023
MSZ048-049-054-055-063>065-112130-
Lawrence MS-Jefferson Davis MS-Covington MS-Copiah MS-Hinds MS-
Rankin MS-Simpson MS-
344 PM CDT Tue Jul 11 2023
...Strong thunderstorms will impact portions of southwestern Rankin,
Simpson, northeastern Lawrence, western Covington, southeastern
Hinds, eastern Copiah and Jefferson Davis Counties through 430 PM
CDT...
At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Terry to Oma to Arm. Movement was northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Jackson and Oak Vale around 350 PM CDT.
Byram and Silver Creek around 355 PM CDT.
Progress and Whites around 400 PM CDT.
New Hebron and Shivers around 410 PM CDT.
Richland, Florence and Prentiss around 415 PM CDT.
Pinola and Star around 420 PM CDT.
Pearl, Monterey and Carson around 425 PM CDT.
Brandon, Bassfield, Lone Star and Clem around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3240 8996 3187 8973 3151 8957 3141 9006
3170 9020 3216 9040
TIME...MOT...LOC 2044Z 246DEG 19KT 3212 9031 3173 9014 3151 9003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CRSpecial weather statement, Jul 11, 4:21 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
421 PM CDT Tue Jul 11 2023
MSZ065-066-072>074-112200-
Jones MS-Covington MS-Lamar MS-Marion MS-Forrest MS-
421 PM CDT Tue Jul 11 2023
...Strong thunderstorms will impact portions of Marion, Forrest,
southeastern Covington, Lamar and southwestern Jones Counties through
500 PM CDT...
At 421 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Ruth to near Bunker Hill to
Sanford. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Columbia and Sanford around 425 PM CDT.
Improve around 430 PM CDT.
Rawls Springs and Eastabuchie around 435 PM CDT.
West Hattiesburg around 440 PM CDT.
Petal and Pine Burr around 445 PM CDT.
Kokomo, Sunrise and Macedonia around 450 PM CDT.
Baxterville around 455 PM CDT.
Purvis and Lumberton around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3101 8935 3101 8942 3098 8943 3101 8950
3100 8983 3107 8984 3107 8992 3113 8994
3113 9001 3117 9001 3118 9003 3137 9004
3138 8985 3144 8969 3143 8959 3148 8959
3155 8938 3140 8914 3103 8915 3095 8932
TIME...MOT...LOC 2121Z 311DEG 32KT 3128 9029 3133 8981 3149 8942
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRLocal storm report, Jul 11, 4:32 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
432 PM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM Tstm Wnd Dmg 6 ENE Allen 31.77N 90.56W
07/11/2023 Copiah MS Emergency Mngr
Trees were reported down along Hwy 28.
&&
LCPSpecial weather statement, Jul 11, 5:04 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
504 PM CDT Tue Jul 11 2023
MSZ072>074-112245-
Lamar MS-Marion MS-Forrest MS-
504 PM CDT Tue Jul 11 2023
...Strong thunderstorms will impact portions of southeastern Marion,
Forrest and Lamar Counties through 545 PM CDT...
At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Hattiesburg to Pine Burr to near Dexter.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
West Hattiesburg, Oak Grove and Rawls Springs around 510 PM CDT.
Baxterville around 520 PM CDT.
Petal around 525 PM CDT.
Sunrise around 530 PM CDT.
Macedonia around 535 PM CDT.
Pine Ridge around 540 PM CDT.
Purvis, Lumberton and Rock Hill around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3101 8935 3101 8942 3100 8943 3099 8947
3101 8950 3100 8983 3107 8984 3108 8992
3113 8977 3140 8938 3139 8914 3103 8915
3096 8931
TIME...MOT...LOC 2203Z 277DEG 20KT 3135 8938 3113 8969 3106 8993
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:05 PM CDT | Special Weather Statement | JAN | Copiah | 40 min |
| Jul 11, 3:11 PM CDT | Special Weather Statement | JAN | Lincoln | 49 min |
| Jul 11, 3:44 PM CDT | Special Weather Statement | JAN | Jefferson Davis, Lawrence, Rankin, Simpson | 46 min |
| Jul 11, 4:21 PM CDT | Special Weather Statement | JAN | Forrest, Lamar, Marion | 39 min |
| Jul 11, 5:04 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 41 min |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.